Alert archive / Illinois / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 29, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 2019, 1:00 AM CDT for 4 counties in Illinois. It was in force for 45 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 1:00 AM CDT (06:00 UTC)
- Expired
- May 23, 2019, 1:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Champaign County, IL, DeWitt County, IL, McLean County, IL, Piatt County, IL
The radar
The Lincoln radar (KILX), 60 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 1:00 AM CDT | TSTM WND DMG | 1 Nw Bloomington, IL | LARGE TREE FELL ONTO AN APARTMENT BUILDING |
| May 23, 1:00 AM CDT | TSTM WND DMG | Normal, IL | LARGE TREE BROKE AND FELL ONTO A HOUSE. |
| May 23, 1:01 AM CDT | TSTM WND DMG | Se Bloomington, IL | SEVERAL TREES AND TREE BRANCHES BROKEN |
| May 23, 1:04 AM CDT | TSTM WND GST 77 | 3 W Le Roy, IL | |
| May 23, 1:05 AM CDT | TSTM WND DMG | 1 S Le Roy, IL | POWER POLE BENT OVER ALONG I-74 |
| May 23, 1:09 AM CDT | TSTM WND GST 58 | Bloomington Airport, IL | |
| May 23, 1:27 AM CDT | TSTM WND DMG | Fisher, IL | LARGE TREE BRANCH DOWN ON HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 10:26 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
579
WUUS53 KILX 230600
SVRILX
ILC019-039-113-147-230645-
/O.NEW.KILX.SV.W.0029.190523T0600Z-190523T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
100 AM CDT Thu May 23 2019
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northern Piatt County in central Illinois...
De Witt County in central Illinois...
McLean County in central Illinois...
Northern Champaign County in east central Illinois...
* Until 145 AM CDT.
* At 1259 AM CDT, a severe thunderstorm was located over Downs, or 9
miles southeast of Bloomington, moving northeast at 65 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts. Several brief tornados are possible
with this storm.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Bloomington, Rantoul, Clinton, Normal, Mahomet, Le Roy, Heyworth,
El Paso, Lexington, Farmer City, Fisher, Hudson, Chenoa, Gridley,
Danvers, Colfax, Downs, Gifford, Mansfield and Saybrook.
This includes the following highways...
Interstate 39 between mile markers 0 and 9.
Interstate 55 between mile markers 146 and 186.
Interstate 57 between mile markers 248 and 257.
Interstate 74 between mile markers 119 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 AM CDT for central and
east central Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4008 8891 4044 8927 4054 8927 4060 8919
4060 8914 4063 8910 4063 8904 4066 8904
4067 8899 4075 8898 4075 8858 4062 8858
4061 8846 4040 8846 4040 8794 4033 8793
TIME...MOT...LOC 0559Z 240DEG 58KT 4036 8887
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...80MPH
$$
371 follow-up statement
841
WWUS53 KILX 230630
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
130 AM CDT Thu May 23 2019
ILC019-039-113-147-230645-
/O.CON.KILX.SV.W.0029.000000T0000Z-190523T0645Z/
Piatt-De Witt-McLean-Champaign-
130 AM CDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN PIATT...NORTHEASTERN DE WITT...SOUTHEASTERN MCLEAN
AND NORTHERN CHAMPAIGN COUNTIES...
At 129 AM CDT, a severe thunderstorm was located 10 miles south of
Chatsworth, or 10 miles north of Gibson City, moving northeast at 65
mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts. Brief tornados are possible with this
storm.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Rantoul, Farmer City, Fisher, Gifford, Mansfield, Saybrook, Ludlow,
Bellflower, Cropsey, Anchor, Foosland and Dewey.
This includes the following highways...
Interstate 57 between mile markers 248 and 257.
Interstate 74 between mile markers 158 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 AM CDT for central and
east central Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4015 8868 4062 8858 4061 8846 4040 8846
4040 8794 4033 8793
TIME...MOT...LOC 0629Z 240DEG 58KT 4061 8831
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...80MPH
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:57 AM CDT, 3 minutes earlier.
Area forecast discussion, May 23, 12:57 AM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1257 AM CDT Thu May 23 2019 .UPDATE... Issued at 923 PM CDT Wed May 22 2019 Area of storms continuing to develop and move into Central IL mostly NW of the IL River valley this evening. Ongoing potential severe weather the main concern, and only minor updates to the forecast are required at this point. To the severe threat, an area of instability out ahead of the advancing storms providing a little bit of fuel...when able to lift through the mixed layer cap. Plenty of shear in place, bulk shear in the 50-60kts, to assist in the development and counter any suppression of the storm genesis. Threat will remain in place for damaging winds and isolated tornadoes through the evening in the watch area. && .SHORT TERM...(This evening through Thursday) ISSUED AT 251 PM CDT Wed May 22 2019 Although not much evidence in wind field, nice moisture discontinuity evident across northwest Missouri into western Wisconsin with dew points generally in the 50s and temps in the 70s to the southeast and 40s to near 50 dewpoints and temps in the 50s and 60s northwest. This boundary will shift southeast in response to surface low over southwest Minnesota pulling quickly out to the northeast. As the boundary moves southeast it will encounter an increasing unstable environment. One missing factor that is currently not evident is convergence along the discontinuity. 12z models suggest a low-level jet will develop this evening and the interaction of the jet with the boundary will be sufficient to focus moisture and enable the development of convection which will tap into the instability. The LLJ will also provide a good source of shear producing effective SRH around 300 m2/s2 this evening. The intensity of the convection and the speed at which the boundary can move southeast overnight depends on the strength and organization of the cold pool. Initial threat this evening to the northwest of the Illinois River will likely be large hail, localized gusty winds, and possibly a tornado. As the system becomes better organized the main threat of straight-line damaging winds will become the primary threat. Late tonight the instability should diminish and the storms should weaken. Models do differ on the level of organization and therefore how far the line gets overnight. This will have a bearing on whether any residual threat remains for Thursday. If the front stalls as expected in the southeast forecast area some threat of storms refiring in the afternoon south of I-70 will be possible. If a cold pool doesn't push the storms southeast, development on Thursday could be further north across the heart of the forecast area. Location of the boundary will also have implications as to the temperatures tomorrow. May be a significant gradient between upper 70s north to approaching 90 in the southeast. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 251 PM CDT Wed May 22 2019 Overall pattern changes little into next week with occasional waves riding along the downstream side of the long-wave trough over the Great Basin and southwest U.S. Models in decent agreement with the general pattern. With the boundary oscillating across the area in response to the waves. Blend of medium-range models keep at least a chance of rain in some part of the forecast area through the period. WPC 7-day QPF suggests highest rain threat will be in the Illinois Valley where 3 to 4 inches of rain will be possible between now and mid-week next week. With split flow and northern stream remaining mostly north of the Canadian border, temps should be above normal for the end of May. There is some indication that phasing may be possible by the end of the period and some cooler air may advect into Illinois, but the solution envelope is all over the place as evidenced by the latest 12z GEFS suite showing anything from mid-80s to mid-60s next Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1253 AM CDT Thu May 23 2019 A line of severe thunderstorms is tracking east across central Illinois. The strongest storms will impact DEC, BMI, and CMI through 07Z to 09Z, then additional scattered embedded thunderstorms will be possible for another hour or two before activity settles southeast of the terminals. Winds will veer to westerly behind the thunderstorms tonight, then eventually veer to the north and northeast Thursday evening as surface ridge builds into the Upper Midwest. After the storms overnight, fair weather and VFR conditions should prevail the remainder of the forecast period, but additional thunderstorms are expected Thursday night beyond the current TAF period. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HJS SHORT TERM...Barker LONG TERM...Barker AVIATION...Deubelbeiss
Hazardous weather outlook, May 22, 3:09 PM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Wed May 22 2019 ILZ027>031-036-037-040-041-047>050-231100- Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler- Scott-Stark-Tazewell-Woodford- 309 PM CDT Wed May 22 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... There is an enhanced risk for severe weather tonight. Thunderstorms will develop across northern Missouri late this afternoon...then will spread into the Illinois River Valley this evening. Given the moderately unstable and highly sheared airmass in place, some of the storms will be capable of producing damaging wind gusts and large hail. A few tornadoes will be possible as well. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Moderate flooding will continue along the Illinois River from Henry to Peoria...while major flooding continues near Havana and downstream from Beardstown through at least early next week. There will be additional periodic chances for thunderstorms Friday through Tuesday. Some of these storms could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening...particularly between 7pm and midnight. ILZ038-042>045-051>053-231100- Champaign-Christian-De Witt-Logan-Macon-McLean-Piatt-Sangamon- 309 PM CDT Wed May 22 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... There is a slight risk for severe weather tonight. Thunderstorms will develop across northern Missouri late this afternoon...then will spread into the Illinois River Valley this evening. The storms will then shift eastward to the I-55 corridor toward midnight. Given the moderately unstable and highly sheared airmass in place, some of the storms will be capable of producing damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... There will be additional periodic chances for thunderstorms Friday through Tuesday. Some of these storms could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight...particularly between 10pm and 3am. ILZ046-054>057-061>063-066>068-071>073-231100- Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham- Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion- 309 PM CDT Wed May 22 2019 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... There is a chance of thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... There will be additional periodic chances for thunderstorms Friday through Tuesday. Some of these storms could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely through tonight. Barnes
In the hours before
Local storm report, May 22, 11:58 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1158 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND GST LITERBERRY 39.85N 90.20W
05/22/2019 E60 MPH MORGAN IL EMERGENCY MNGR
&&
HJSLocal storm report, May 23, 12:09 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1209 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND GST 4 S ASHLAND 39.83N 90.01W
05/23/2019 E70 MPH MORGAN IL FIRE DEPT/RESCUE
LOSS OF POWER IN TOWN
1200 AM HAIL 4 S ASHLAND 39.83N 90.01W
05/23/2019 E0.88 INCH MORGAN IL FIRE DEPT/RESCUE
&&
HJSLocal storm report, May 23, 12:29 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1229 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM TSTM WND GST SPRINGFIELD 39.78N 89.64W
05/23/2019 M67 MPH SANGAMON IL ASOS
&&
HJSLocal storm report, May 23, 12:47 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1247 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM TSTM WND DMG SHERMAN 39.89N 89.61W
05/23/2019 SANGAMON IL TRAINED SPOTTER
POWERLINES DOWN AT PRINCE AND PARKWAY DR.
&&
HJSLocal storm report, May 23, 12:51 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1251 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM TSTM WND DMG LINCOLN 40.15N 89.37W
05/23/2019 LOGAN IL EMERGENCY MNGR
POWERLINES DOWN ACROSS THE CITY
&&
HJSLocal storm report, May 23, 12:56 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1256 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG SW SPRINGFIELD 39.78N 89.64W
05/23/2019 SANGAMON IL TRAINED SPOTTER
POWERLINES BENT, 1-2 INCH TREE LIMBS AT CHATHAM ROAD AND
VETERANS PKWY.
&&
HJSThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:17 PM CDT | River Flood Warning | ILX | Lawrence | 4 days |
| May 22, 8:50 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 40 min |
| May 22, 9:13 PM CDT | Tornado Warning | ILX | Schuyler | 17 min |
| May 22, 9:26 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 49 min |
| May 22, 9:28 PM CDT | Tornado Warning | ILX | Schuyler | 32 min |
| May 22, 9:33 PM CDT | Tornado Warning | ILX | Fulton, Knox | 27 min |
| May 22, 9:56 PM CDT | Tornado Warning | ILX | Fulton, Schuyler | 34 min |
| May 22, 9:58 PM CDT | Tornado Warning | ILX | Fulton, Peoria | 32 min |
| May 22, 10:04 PM CDT | Tornado Warning | ILX | Fulton | 26 min |
| May 22, 10:21 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell, Woodford | 24 min |
| May 22, 10:28 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Logan, Mason, Tazewell | 47 min |
| May 22, 10:33 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Peoria, Tazewell | 42 min |
| May 22, 10:49 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 41 min |
| May 22, 11:10 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell, Woodford | 50 min |
| May 22, 11:27 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 48 min |
| May 22, 11:34 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 26 min |
| May 22, 11:56 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard, Morgan, Sangamon | 49 min |
| May 23, 12:15 AM CDT | Tornado Warning | ILX | McLean | 30 min |
| May 23, 12:21 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Macon, Mason, Menard and 2 more | 39 min |
| May 23, 12:25 AM CDT | Tornado Warning | ILX | Logan | 20 min |
| May 23, 12:44 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Sangamon, Shelby | 46 min |
| May 23, 1:13 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, DeWitt, Macon, Piatt | 47 min |
| May 23, 1:25 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Douglas, Macon, Moultrie, Piatt, Shelby | 50 min |
| May 23, 1:53 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 52 min |
| May 23, 2:14 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Douglas, Edgar, Moultrie and 1 more | 46 min |
| May 23, 3:01 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Cumberland, Edgar | 44 min |
| May 23, 3:34 AM CDT | Flash Flood Warning | ILX | Cumberland, Effingham, Shelby | 6 hr |
| May 23, 4:35 AM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper | 28 min |
| May 23, 4:51 AM CDT | Flash Flood Warning | ILX | Crawford, Effingham, Jasper | 5 hr |
| May 23, 7:32 AM CDT | Special Weather Statement | ILX | Clay, Richland | 43 min |
| May 23, 8:11 AM CDT | Tornado Warning | ILX | Lawrence, Richland | 34 min |
| May 23, 8:44 AM CDT | Flash Flood Warning | ILX | Lawrence, Richland | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.